Japanese earthquake, tsunami had cardiovascular effects

In addition to a high death toll and widespread devastation, the Japanese earthquake and tsunami in March also resulted in an increase in heart failure, acute coronary syndrome, stroke, cardiopulmonary arrest, and pneumonia, according to research presented at the European Society of Cardiology (ESC) this week in Munich.

In a study of ambulance records produced by doctors in the Miyagi prefecture, cardiologist Dr. Hiroaki Shimokawa and colleagues from the Tohoku University Graduate School of Medicine at Sendai, Japan, found that the weekly occurrence of those five conditions all increased sharply soon after the earthquake occurred. The Miyagi prefecture was close to the earthquake's epicenter and where the damage was greatest.

The team compared all ambulance transport records in the Miyagi prefecture from 11 February to 30 June from 2008 to 2011. They found that the occurrence of heart failure and pneumonia significantly increased and were steadily prolonged for more than six weeks after the tsunami struck.

Incident increases in stroke and cardiopulmonary arrest followed the pattern of the first and aftershock seismic peaks, according to the researchers. They also noted that the rapid increase in the occurrence of acute coronary syndromes and cardiopulmonary arrest were followed by a sharp and significant decline. Age, sex, or residence area did not significantly affect the occurrences of cardiovascular disease during or following the tsunami

The prevalence of pneumonia also was significantly increased during the six weeks after the earthquake. The study group also found, as reflected in self-monitoring measurements, that blood pressure was significantly elevated after the earthquake. It's possible, however, that transport disruption following the tsunami may have interrupted delivery of regular medications and contributed to the increased cardiovascular events, the authors said.

The researchers also detected an increase in the occurrences of ventricular tachyarrhythmias in patients with implantable cardiac defibrillators.

Page 1 of 1247
Next Page